Arkansas, 2020

Hail in Arkansas, March 2, 2020

March 2, 2020 · NWS LZK · 2 events in 2 counties and zones

March began with a near miss in Arkansas on the 2nd/3rd. Several inches of rain were in the forecast across the region, which was nothing new.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

March began with a near miss in Arkansas on the 2nd/3rd. Several inches of rain were in the forecast across the region, which was nothing new. Wet weather was the norm going all the way back to 2018, and this much precipitation in a short period of time would have led to widespread flooding. In the end, while one to two inches of rain fell in southern sections of the state, the expected deluge shifted toward the Gulf Coast. Two to over five inches of rain dumped from eastern Texas to Georgia. However a few storms produced hail that was nearly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 2, 5:35 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 2, 5:35 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
535 PM CST Mon Mar 2 2020

.AVIATION...

Isolated rainshowers and thunderstorms will continue to develop
across the state this evening. After the thunderstorm threat
passes tonight, MVFR ceilings will be possible until early Tuesday
morning. VFR conditions are expected the rest of the day Tuesday.

&&

.PREV DISCUSSION...(ISSUED 229 PM CST Mon Mar 2 2020)
SHORT TERM...Tonight Through Wednesday Night

Latest sfc observations indicate a low on the N/Wrn periphery of the
Natural State, with a stationary front along the AR/MO border.
Strong S/Wrly winds continue to fuel WA/moisture advection into the
fcst area, with dewpoints in the upper-50s to low-60s from N to S.
Clearing skies over Nrn AR has allowed for effective diurnal heating
with a cu field over much of the N, and even some towering cu on
the latest hi-res sat imagery. Primary headline for Mon evening
remains as a threat for strong to severe thunderstorms to develop,
with SPC continuing a SLGT risk over much of N/Ern AR at the 20Z
update.

Short term guidance has been progging storm development this evening
over parts of Nrn AR along a stationary boundary, with modest sfc
buoyancy and bulk shear in place. Fcst soundings also depict
enlargening hodographs into the evening hours as an 850 hPa LLJ
develops. With these factors in mind, the primary threats remain
damaging hail and winds within the highlighted risk area by SPC,
however a tornado cannot be ruled out either, given large low-level
SRH values around 200 m2/s2. As the sfc low lifts towards the N/E
through Mon night, a tailing cold front will move through state,
likely driving another round of storms along its leading edge. The
cold front should be clear of the state by Tues morning, filtering
slightly cooler air into the region through the day. Following the
fropa, PoPs will persist S of the I40 corridor as a new sfc low
develops in N/E TX, through the end of the period.

LONG TERM...Thursday Through Monday

The extended period will have a rainy start as an upper level low
moving through central/southern Texas pushes eastward through the
Lower Mississippi Valley region. The rain chances and rainfall
amounts are expected to be highest across southern Arkansas where
better forcing and warmer/more moist air will be present. Another
upper level low moving across the Great Lakes Region and attendant
cold front should also move east of the Natural State by Thursday
afternoon, which will bring slightly cooler and drier air to the
sate. Windy conditions will be possible on Thursday, especially
across the eastern portions of the state where gusts could reach up
to 20 mph.

By Friday, high pressure will be in place over the area, with
northerly flow and drier weather lingering through the weekend.
Another storm system will approach the state, which will bring
chances for rain back to the forecast through early next week.

High temperatures through the period will remain in the 50s/60s. Low
temperatures will generally stay in the 40s and 50s, however
portions of northern Arkansas could see lows in the mid to upper 30s
Friday and Saturday morning behind the aforementioned cold front.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...SHELTON
Hazardous weather outlook, Mar 2, 7:06 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
706 AM CST Mon Mar 2 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-031100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
706 AM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight as a cold front
moves through the area. A few of the storms could be strong to
severe with large hail and gusty winds the primary concern. The
best chances will be during the mid to late afternoon over the
eastern portion of the state.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled weather will persist into early Thursday. A frontal
boundary will meander over southern Arkansas, while an upper level
storm system eventually moves through the region. Several rounds of
showers, and a few thunderstorms, will affect primarily the southern
half of the state.

High pressure will build into the region later this week, with drier
conditions expected.

.Spotter Information Statement...

Spotter activation may be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 2, 5:22 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
522 PM CST Mon Mar 2 2020

ARZ004-005-030000-
Baxter AR-Marion AR-
522 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHWESTERN BAXTER COUNTIES UNTIL 600 PM CST...

At 522 PM CST, Doppler radar was tracking a strong thunderstorm near
Lead Hill, or 13 miles west of Bull Shoals, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bull Shoals...                    Lakeview in Baxter County...
Arkawana...                       Price Place...
Gamaliel Landing...               Ozark Isle...
Lakeway...                        Midway in Baxter County...
Clarkridge...                     Oakland...
Peel...                           Three Brothers...
Gamaliel...                       Bull Shoals Lake...
Norfork Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 100 AM CST for north central
Arkansas.

LAT...LON 3642 9222 3633 9281 3647 9287 3647 9286
      3650 9285 3650 9227
TIME...MOT...LOC 2322Z 246DEG 28KT 3640 9283

67
Special weather statement, Mar 2, 5:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
558 PM CST Mon Mar 2 2020

ARZ005-006-030030-
Baxter AR-Fulton AR-
558 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAXTER AND
NORTHWESTERN FULTON COUNTIES UNTIL 630 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Gamaliel Landing, or 13 miles northeast of Mountain Home, moving
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ott...                            Gamaliel Landing...
Gamaliel...                       Norfork Lake...

A Tornado Watch remains in effect until 100 AM CST for north central
Arkansas.

&&

LAT...LON 3649 9194 3641 9226 3650 9231 3650 9195
TIME...MOT...LOC 2356Z 254DEG 18KT 3648 9221

46

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boone

When
March 2, 6:10 PM CST
Where
Boone County, 0.89 mi SW of Lead Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.410, -92.910

Hail, Marion

When
March 2, 6:45 PM CST
Where
Marion County, 0.69 mi N of Oakland
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.460, -92.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880199, 880200.